Safety

Study finds hair loss reporting gap between semaglutide and tirzepatide

The analysis suggests hair loss reporting patterns differ between semaglutide and tirzepatide, though the study does not show that either drug causes hair loss.

By the Semaglutides news desk·

A new analysis of reports filed with the US Food and Drug Administration's adverse event database found that hair loss was reported disproportionately often for semaglutide (sold as Ozempic, Wegovy and Rybelsus), while tirzepatide (Mounjaro and Zepbound) showed the opposite pattern [1]. The study was published March 26, 2026, in the journal Diabetes/Metabolism Research and Reviews [1].

Researchers examined the FDA Adverse Event Reporting System, or FAERS, which holds more than 20 million reports of suspected adverse drug reactions submitted by patients, health care professionals and drug companies worldwide [1]. They counted reports filed from the second quarter of 2022 through the second quarter of 2025 for six GLP-1 receptor agonists: exenatide, lixisenatide, liraglutide, dulaglutide, semaglutide and tirzepatide [1]. Only reports naming the GLP-1 drug as the primary suspect were included [1].

The team identified 1,276 hair loss cases and 759 cases involving reproductive or endocrine problems [1]. After adjusting for age, sex, whether the drug was prescribed for diabetes or obesity, the reporting country and the type of reporter, semaglutide had an adjusted reporting odds ratio of 1.23 (95% confidence interval 1.11 to 1.35) for alopecia [1]. Tirzepatide's adjusted reporting odds ratio for alopecia was 0.78, a negative association, meaning hair loss was reported less often than expected for that drug in this dataset [1].

Semaglutide also showed a positive association with polycystic ovary syndrome (adjusted reporting odds ratio 6.59, 95% confidence interval 3.73 to 11.64) and with menstrual abnormalities [1]. Dulaglutide and tirzepatide showed negative associations for several reproductive outcomes, including dysmenorrhea, amenorrhea and heavy menstrual bleeding [1].

Hair loss categories were defined using MedDRA version 26.0 terms: alopecia, alopecia areata, diffuse alopecia and androgenic alopecia [1]. The authors write that earlier cohort studies and case reports have suggested links between GLP-1 drugs and hair loss, particularly telogen effluvium and androgenic alopecia [1]. They say no prior pharmacovigilance study had compared endocrine and skin-related safety signals across multiple GLP-1 drugs within one framework [1]. Sensitivity analyses using control drugs supported the consistency and specificity of the findings, the paper states [1].

The paper concludes that the drugs have different endocrine and skin-related safety profiles and calls for continued monitoring and for matching individual patients to specific agents [1]. How the tirzepatide result compares with other published analyses of hair loss reports for these drugs has not been detailed, and the question is unresolved.

Why it matters for patients

Hair loss is a visible side effect that prompts questions for people taking GLP-1 drugs. The authors note that these reactions, though uncommon, can affect quality of life and whether people continue a medication [1]. In this dataset, the reporting pattern pointed in opposite directions for semaglutide and tirzepatide, which the authors say points to the need to consider each agent separately rather than as one interchangeable class [1].

The metric used, the reporting odds ratio, describes whether an event is reported disproportionately for a drug compared with other drugs in the database [1]. Reports in FAERS come from patients, clinicians and drug companies and describe suspected reactions [1], so the study does not show that semaglutide causes hair loss or that tirzepatide protects against it. No regulatory action or label change tied to these findings has been reported.

Sources

  1. https://doi.org/10.1002/dmrr.70163

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.